Hong Kong Med J 2013;19:553–5 | Number 6, December 2013
Budd-Chiari syndrome secondary to toxic pyrrolizidine alkaloid exposure
Janet SW Wu, WT Poon, CK Ma, ML Chen, KS Pang, Tony WL Mak, HB Chan
Department of Paediatrics and Adolescent Medicine, United Christian Hospital, Kwun Tong, Hong Kong
In this report, we describe a case of pyrrolizidine alkaloid–related Budd-Chiari syndrome in Hong Kong. A 10-month-old boy presented with ascites, right pleural effusion, and hepatomegaly after consumption of herbal drinks for 3 months. His clinical (including imaging) features were compatible with Budd-Chiari syndrome. Budd-Chiari syndrome is a rare disease entity in paediatric patients. In our case, extensive workup performed to look for the underlying cause of Budd-Chiari syndrome was unrevealing, except for toxic pyrrolizidine alkaloid exposure in his herbal drinks.
Key words: Ascites; Budd-Chiari syndrome; Pleural effusion; Pyrrolizidine alkaloids
View this abstract indexed in MEDLINE: